Thunderstorm Wind, Goshen
- When
- August 15, 2:24 PM MST to 2:30 PM MST
- Where
- Goshen County, (Tor)torrington Airport
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.070, -104.150
Upslope surface flow created a line of thunderstorms over east central Wyoming which produced some strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Upslope surface flow created a line of thunderstorms over east central Wyoming which produced some strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 15, 1:30 PM MST, 54 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 230 PM MDT SAT AUG 15 2009 .UPDATE... QUICK UPDATE TO THE DISCUSSION TO NOTIFY OF THE SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM MDT FOR ALL OF THE WESTERN NEBRASKA PANHANDLE COUNTIES...AND PLATTE...GOSHEN AND NIOBRARA COUNTIES IN SOUTHEAST WYOMING. FULL AFTERNOON ISSUANCE OF THE AREA FORECAST DISCUSSION TO BE ISSUED SHORTLY. && .PREV DISCUSSION... /ISSUED 425 AM MDT SAT AUG 15 2009/ SHORT TERM...TODAY THROUGH SUNDAY NIGHT... ACTIVE WX DAY ON TAP AS VIGOROUS UPPER TROUGH SHIFTS THROUGH THE NORTHERN AND CENTRAL ROCKIES...EVIDENCED BY ONGOING CONVECTION IN WESTERN HALF OF WY CURRENTLY. UPPER LOW OVER FAR NW MT NOW WILL MOVE SLOWLY E OR ENE THROUGH SUNDAY WHILE A COLD FRONT WILL BE MOVING ACROSS MUCH OF OUR CWA DURING THIS MORNING AND EARLY THIS AFTERNOON. WHILE THIS WILL LIKELY PUSH MAIN SEVERE TSTM THREAT INTO NERN CO WITH KCYS-KSNY AREA ON NORTHERN FRINGE...THERE WILL BE SCATTERED TO NUMEROUS SHOWERS/TSTMS SPREADING OVER ROUGHLY THE WESTERN 1/2 TO 2/3 CWA THIS MORNING...AND INTO EXTREME SE WY AND NEBRASKA PANHANDLE THIS AFTERNOON. SHOWERS AND SOME TSTMS WILL PERSIST EARLY THIS EVENING...THEN THE REMAINING SHOWERS WILL END FROM WEST TO EAST OVERNIGHT. ON SUNDAY...CONDITIONS SHOULD START OFF BENIGN ENOUGH BUT ANOTHER SHORTWAVE TROUGH WILL BE MOVING IN FROM THE NW LATE SUNDAY AFTERNOON AND SUNDAY NIGHT. THIS WILL CAUSE CLOUDS TO INCREASE AND SOME SHOWERS/TSTMS TO DEVELOP MAINLY OVER EASTERN HALF OF CWA. MAX TEMPS TODAY WILL BE WITHIN A FEW DEGREES OF YESTERDAY...WITH COOLER READINGS EXPECTED ON SUNDAY. LONG TERM...MONDAY THROUGH FRIDAY... COOLER TEMPERATURES ANTICIPATED ON MONDAY THROUGH THURSDAY OF NEXT WEEK. THE UPPER LEVEL PATTERN FROM BOTH THE GFS AND ECMWF MODELS INDICATES TROUGHINESS OVER THE AREA THROUGH THURSDAY. WITH THE LOWER 500MB HEIGHTS IT WOULD INDICATE TEMPERATURES TO BE SLIGHTLY BELOW SEASONAL NORMALS WITH HIGH TEMPERATURES IN THE UPPER 60S TO MID 70S. A MORE PROMINENT SHORT WAVE IS SHOWN BY THE ECMWF TO MOVE ACROSS SOUTHEAST WYOMING ON MONDAY. FOLLOWING ALONG WITH HPC AND LEANING TOWARDS THE ECMWF SOLUTION...I HAVE INCLUDED SLIGHT CHANCE OF SHOWERS ON MONDAY EVENING WITH THE FIRST SHORT WAVE IMPULSE MAINLY IN THE NEBRASKA PANHANDLE. ANOTHER SIMILAR IMPULSE MOVES ACROSS ON TUESDAYS AFTERNOON AND EVENING...WHICH I HAVE CONTINUED WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN THE NEBRASKA PANHANDLE. A STRONGER SHORTWAVE MOVES ACROSS ON WEDNESDAY AS THE HIGH PRESSURE BUILDS OVER THE WESTERN UNITED STATES. SINCE THIS APPEARS TO BE STRONGER...I HAVE PLACED SLIGHTLY ABOVE CLIMATOLOGICAL POPS ACROSS THE ENTIRE CWA. THE UPPER LEVEL RIDGE CONTINUES SHIFT EAST ON THURSDAY AND FRIDAY. THIS WILL DECREASE THUNDERSTORM COVERAGE AND TEMPERATURES WILL BEGIN TO WARM INTO THE 80S ONCE AGAIN. AVIATION...VFR CONDITIONS ARE EXPECTED OVERALL THROUGH SUNDAY. HOWEVER...SOME MVFR CEILINGS AND VSBYS WILL OCCUR AS THE AIR BECOMES SATURATED IN WIDESPREAD PRECIPITATION OVER WESTERN HALF OF CWA THIS MORNING AND ENTIRE CWA THIS AFTERNOON AND MUCH OF TONIGHT. FIRE WEATHER...NO CONCERNS SEEN THIS THIS WEEKEND DUE TO COOLER TEMPS AND INCREASED RELATIVE HUMIDITIES IN CLOUDS AND PRECIP. THIS WILL LIMIT FIRE DANGER POTENTIAL. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && UPDATE...CARPENTER SHORT TERM/AVIATION/FIRE...JLH LONG TERM...MAK
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 227 PM MDT SAT AUG 15 2009 NEZ001>003-019>021-054-055-WYZ060-067-068-162030- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-NIOBRARA-PLATTE-GOSHEN- 227 PM MDT SAT AUG 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO THE REGION. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE AREA THROUGH 800 PM MDT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT WITH ANY SEVERE THUNDERSTORMS IN THE AREA LATE THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ONLY A FEW LATE DAY THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY. THERE WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG WINDS OBSERVED WITH THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ059-061>066-069-070-162030- CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- CHEYENNE FOOTHILLS-PINE BLUFFS- 227 PM MDT SAT AUG 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE AREA. EXPECT WIND GUSTS UP TO 50 MPH AND SMALL HAIL WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ONLY A FEW LATE DAY THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY. THERE WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 214 PM MDT SAT AUG 15 2009 WYZ067-152100- PLATTE- 214 PM MDT SAT AUG 15 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE COUNTY UNTIL 300 PM MDT... AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES WEST OF BORDEAUX...OR 17 MILES SOUTHWEST OF WHEATLAND...MOVING EAST AT 35 MPH. HEAVY RAIN...PENNY SIZE HAIL AND WINDS GUSTING AROUND 40 MPH CAN BE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 64 AND 93. RE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 235 PM MDT SAT AUG 15 2009 WYZ066>069-152145- LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- INCLUDING THE CITIES OF...BUFORD...HORSE CREEK...WHEATLAND... GUERNSEY...TORRINGTON...CHEYENNE 235 PM MDT SAT AUG 15 2009 ...SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA... AT 235 PM RADAR SHOWED A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NEAR GLENDO TO CHUGWATER...THEN SOUTHWEST TO JUST SOUTH AND EAST OF LARAMIE. THIS LINE IS MOVING EAST AT ABOUT 25 MPH. HEAVY RAIN...LIGHTNING...WIND GUSTS AROUND 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGER STORMS AS THIS LINE MOVES ACROSS PLATTE AND EASTERN ALBANY INTO GOSHEN AND LARAMIE COUNTIES THROUGH 330 PM. RE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
244 PM MDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 20 S WHEATLAND 41.76N 104.96W
08/15/2009 E0.25 INCH PLATTE WY TRAINED SPOTTER
SOME SMALL MARBLE SIZE. HEAVY RAIN.
&&
BCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 1 SSE WHEATLAND RESERVO 41.92N 104.94W
08/15/2009 M63 MPH PLATTE WY MESONET
SUSTAINED WIND SPEED 46 MILES PER HOUR.
0235 PM TSTM WND GST 1 SSE WHEATLAND RESERVO 41.92N 104.94W
08/15/2009 M65 MPH PLATTE WY MESONET
SUSTAINED WIND SPEED 29 MPH. LOCATION BORDEAUX ON I-25.
&&
TEAM CHEYENNESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 258 PM MDT SAT AUG 15 2009 WYZ060-152215- NIOBRARA- INCLUDING THE CITY OF...LUSK 258 PM MDT SAT AUG 15 2009 ...SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA... AT 257 PM RADAR SHOWED A LINE OF SHOWERS AND THUNDERSTORMS MOVING INTO WESTERN NIOBRARA COUNTY...EXTENDING SOUTH INTO PLATTE AND GOSHEN COUNTIES. THE LINE IS MOVING EAST AT 25 MPH AND WILL BE IN THE LUSK AREA BY 315 PM. BRIEF HEAVY RAIN...LIGHTNING...WIND GUSTS AROUND 40 MPH AND SOME SMALL HAIL CAN BE EXPECTED WITH THE STRONGER STORMS WITHIN THIS LINE AS IT MOVES ACROSS NIOBRARA COUNTY THROUGH 4 PM. RE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
302 PM MDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 4 N WHEATLAND 42.11N 104.96W
08/15/2009 M0.27 INCH PLATTE WY TRAINED SPOTTER
RAIN FELL IN 20 MINUTE PERIOD. 20 DEGREE TEMPERATURE DROP
RIGHT BEFORE RAIN. NO HAIL.
&&
BCHAPMANThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180468.